Oxaliplatin induced acute immune-mediated thrombocytopenia; a case report
Received Date : 12 Jan 2017
Accepted Date : 09 Mar 2017
Doi: https://doi.org/10.1016/j.jons.2017.03.001 - Article's Language: EN
Journal of Oncological Sciences 3 (2017) 18-21
Oxaliplatin is a third-generation platinum anti-neoplastic agent, which is used in the treatment of colorectal, gastric, and biliary tract cancers with combination other chemotherapy drugs. In rare cases, thrombocytopenia may occur suddenly in approximately 24 hours due to immune-mediated reactions. This reaction is usually seen after long term usage of oxaliplatin-based chemotherapy. Here, we present our case of immune-mediated thrombocytopenia associated with oxaliplatin. A 56 years old man who had stage IV rectum cancer with liver metastasis, had palliative surgery due to bowel obstruction after initial diagnostic approach. After failure of first line treatment, mFOLFOX6 plus Cetuximab (Cetuximab: 500mg/m2 on day 1, Oxaliplatin: 85 mg/m2 day 1, Leucovorin (LV): 400 mg/m2 day 1, 5-FU 400 mg/m2 IV bolus on day 1 followed by 2400 mg/m2 on day 1 infused over 46 hours every two weeks) regimen was started. Before the 21st cycle of oxaliplatin plus cetuximab regimen, the patient had normal thrombocyte, haemoglobin and neutrophile count. Approximately 8 hours after the chemotherapy patient had been taken to the emergency service with petechia, vigorous gastrointestinal and nasal bleeding. The thrombocyte levels were 3000 at μl. The patient was given methylprednisolone for three days. The thrombocyte levels recover quickly in 24 hours. After this reaction, oxaliplatin stopped and the chemotherapy was changed to capesitabine plus cetuximab regimen. In conclusion, oxaliplatin induced immune-mediated thrombocytopenia is a rare side effect but a life threatening complication. A physician who uses oxaliplatin as a treatment option should keep in mind the possibility immune-mediated thrombocytopenia which may cause life-threatening bleeding. Especially the long term use of oxaliplatin (median >10 cycles) may alert the physician for immune-mediated adverse effects.
Keywords: Oxaliplatin; Immune-mediated thrombocytopenia; Chemotherapy; Thrombocytopenia